Caplacizumab has been approved by the US Food and Drug Administration (FDA) for the treatment of adults with acquired thrombotic thrombocytopenic purpura (aTTP) in combination with the standard treatment of plasma exchange and immunosuppression. It is the first therapy specifically indicated for aTTP. The FDA approval means the drug is now available in both the US and the EU, having been approved by the European Medicines Agency in September 2018.
Acquired TTP is a rare, difficult to treat blood-clotting disorder that can be life-threatening. Patients can develop extensive blood clots in small blood vessels, leading to damage to end organs, most commonly the central nervous system and kidneys.
In a phase III randomised placebo-controlled trial of 145 adult patients with aTTP, the addition of caplacizumab to plasma exchange and immunosuppression resulted in: 
A reduction in the composite of TTP-related death, recurrence, or major thromboembolic event (12% vs. 49% in the placebo group, P <0.001)
Reduced TTP recurrence during the study (drug treatment plus 28-day follow-up after treatment discontinuation; 12% vs. 38%, P <0.001)
Shorter stay in the intensive care unit (3.4 days vs. 9.7 days) and shorter stay in hospital (9.9 days vs. 14.4 days)
More rapid normalisation of platelet count (2.69 days vs. 2.88 days, P = 0.01; rate ratio for normalisation 1.55 [primary outcome]).
Bleeding-related adverse events and serious bleeding adverse events were more common among patients treated with caplacizumab than placebo (65% vs. 48% and 11% vs. 1%, respectively). Nosebleed (epistaxis) was the most commonly reported serious bleeding event. Clinicians are advised to monitor closely for bleeding when administering caplacizumab to any patient who takes anticoagulants.
Caplacizumab is a humanised, bivalent variable-domain-only immunoglobulin fragment that blocks the interaction between von Willebrand factor and platelets.See Management: approach See Management: treatment algorithm
This topic focuses on acquired (idiopathic) TTP.
TTP is a potential diagnosis in any patient with haemolytic anaemia and thrombocytopenia - 95% of cases are fatal if left untreated.
Symptoms are usually non-specific, although half of patients have neurological abnormalities. Pentad of fever, renal failure, haemolytic anaemia, thrombocytopenia, and neurological changes are often seen, although most patients do not have the entire pentad.
Examination of the peripheral smear is critical and shows evidence of microangiopathic haemolytic anaemia with fragmented red blood cells (schistocytes) and thrombocytopenia.
An urgent haematological consultation is recommended for suspected cases.
Plasma-exchange therapy combined with corticosteroids is the mainstay of treatment for acute acquired (idiopathic) TTP. Caplacizumab may be prescribed as an adjunctive therapy in adults.
Renal and neurological dysfunctions are the main complications.
Thrombotic thrombocytopenic purpura (TTP) is a clinical syndrome characterised by microangiopathic haemolytic anaemia and thrombocytopenic purpura. Although the original descriptions included a pentad of microangiopathic haemolytic anaemia, thrombocytopenic purpura, neurological dysfunction, renal dysfunction, and fever, most patients do not have the entire pentad. There are no pathognomic features of TTP. Without treatment, TTP is typically fatal. Pathophysiology can involve the absence of von Willebrand factor cleaving enzyme (ADAMTS-13), resulting in unusually large von Willebrand multimers that lead to platelet aggregation and subsequent thrombocytopenia and microthrombi. Some evidence suggests that at least 33% of patients with idiopathic TTP may have severe ADAMTS-13 deficiency. 
TTP is one of the considerations when deciphering the broader clinical presentation of thrombotic microangiography, which may be clinically similar but distinct in etiopathogenesis and treatment. Haemolytic uraemic syndrome is a similar syndrome but usually has a more pronounced renal component and is caused by Shiga toxin produced by certain E coli infections. Atypical haemolytic uraemic syndrome (aHUS) is a complement-mediated microangiopathy which clinically may masquerade as TTP, but is due to abnormalities in complement regulation. 
Associate Professor of Medicine
Division of Hematology and Medical Oncology
The University of Tennessee Health Science Center
SKR has received honoraria, speaker's fees, consultancy fees, and research support from Alexion Inc., Biogen, Octapharma, Baxalta, and Kedrion.
Dr Sandeep K. Rajan would like to gratefully acknowledge Dr Rebecca Fischer Connor, a previous contributor to this topic.
George Lynn Cross Professor
Department of Biostatistics and Epidemiology
University of Oklahoma Health Sciences Center
JNG declares that he has no competing interests.
Associate Professor of Medicine
Department of Internal Medicine
Innsbruck Medical University
CP declares that he has no competing interests.
Use of this content is subject to our disclaimer